Wednesday, January 14, 2009

Bad dog!

We don't know what happened to our sweet dog, Bailey, but all of the sudden she started growling at Hayden. At first we were thinking maybe he was playing to rough with her, but he swore that he didn't do anything to cause it. This didn't happen all the time, just once in a while over a couple of week's time.

One morning before school Hayden said to me, "Mom, Bailey's growling at me again!". I went over to him and sure enough, when he got near her to pet her she would growl. Then I tried petting her and she growled at me and had a real mean face on. I wanted to show my husband how scary she looked when she was growling, so I told Hayden to put his foot up near her because I was kind of worried she might bite him. I quickly snapped this picture. She growled at Grayson too. The only one she wouldn't growl at is Eric, my husband, and I think it is because she knows Eric is the Alpha male in the house! :0)
It is so out of character for Bailey to behave like this and I thought, there's got to be a reason. Then I remembered that we took her to the vet because she was scratching herself too much and the vet said she had a skin rash and gave her a prescription for it. They also put her on Omega 3 Fish oil. I was wondering if that could have something to do with it. I ran out to the garage where Eric keeps the medicine to read the bottle.
Yep, just as I suspected, she was prescribed Prednisone, which is a steroid and can bring out aggressive behavior! I told my hubby about it and he said she only had a few more pills left and then we would stop the treatment and we wouldn't put her on it again.
Just as a side note, I wanted to show you how he gives her the pills. He puts a little Easy Cheese on the pill and she swallows it, no problem. Any way, she has been off the pills for a couple of weeks now.
We have not seen this side of her any more! We think her rash is gone now too, so things are good all around. Poor thing, maybe she felt like a woman with PMS or something! You know, I think I have been known to growl a time or two in my lifetime too and I've never been on steroids!

Now we have our sweet little Bailey back and it is awesome! So for those of you that have dogs that get rashes, beware of prescriptions of Prednisone and watch for those nasty side effects!

"But God demonstrates His own love toward us, in that while we were still sinners, Christ died for us." Romans 5:8

Fondly, Sharon

22 comments:

Beth said...

Poor doggie! How awful she must have been feeling. I'm a nurse who has many patients who take prednisone aftr an exacerbation of their chronic lung disease. 'Roid Rage is very real. That is a potent medication. I'm glad you have your sweet doggie back.

luvmy4sons said...

So glad you thought of that! Prednisone has a similar effect on me! LOL! It is necessary at times but a powerful drug of which to be careful. Your dog is so cute!

gin said...

Sweet Bailey. She was not feeling like her real self for a week or so. That's funny when you said she is off the pill now. Yes, we do love our dogs (and cats) and treat them like family. Well, they are part of the family!

grey like snuffie said...

That's crazy. I know several people who get crazy emotional when they take Prednisone. It's been one of my wonder/I can breath again drugs with my asthma. Thank goodness I have never had those issues. I'm so glad there was a short term issue. I was nervous something else might be happening and that would be so sad...to suddenly not have your loveable dog anymore. Yeah for happy endings. The cheese idea for pill delivery works at our home also. It's a glorious ritual each morning...a special treat for my little diva...she doesn't have a clue her arthritis pain pill is hidden away in her cheese. To her it's just the grand finale to her breakfast. :)

Brenda said...

You are so smart to think of that Sharon. I would have freaked out. She is so pretty.

Connie said...

Yep, as soon as I saw prednisone on your prescription bottle I knew what the problem was. My son-in-law had to be on steriods before beginning his dialysis and daughter had to give him "happy pills" because it made him "growly" too, honey. Glad Bailey is back to normal.

Daughter had to give cats their "happy pill" in a cheeseball! Funny, but they didn't know it and kept them happy.

Come visit for the prize for my 500th post. I plan on having the prize up and pictured by friday at least. 500!!!!!! I can't believe I've done so many.......

Smooches, little chick.
Connie

Elena said...

Wow, that is really good to know because I didn't know that predisone could do that. We don't have a dog right now but we do want to get one when Mary gets a little older.

mardell said...

Hi Sharon,
Wow, how crazy! I'm so glad Bailey is back to her cute, sweet self! I love the last pic of her & Hayden in the snow. :o)

Have a great Wednesday.
Hugs,
Mardell

PS: I just don't think I'm blog material, Sharon! I live a very dull life, believe me...LOL But, you never know, I may just take the bull by the horns someday & give it a whirl. If I do, you know I'm going to need your help! *wink*

Songbirdtiff said...

I had no idea about the prednisone. With 5 animals in the house, this is good information to have.

Mrs.Ruiz said...

Thats funny about the PMS, poor bailey:( and she did look scary.

The Blue Ridge Gal said...

Bailey is adorable... so glad she is feeling herself again... Dogs can go on many medications that humans can take and can also have the same side effects as humans.. sadly, then cannot tell us what they are feeling with words so we have to pay attention to what they are telling us with their actions. She truly is a lovely dog!

Di
The Blue Ridge Gal

(Love this post)

gin said...

Hi, Sharon, me again. I've spent almost all morning on your blog (while I'm at work) and viewed a lot of your posts including the wedding posts. I can definitely relate to those. 2 of our 3 kids were married in 2007 - 1 son and 1 daughter - I know how you must have felt on that day. It's like you are so happy for them to be making their own life, future, & home with the one they love. But on the other hand you still want them around everyday and will miss that part of the parent/child relationship that you had. But then again it only gets better. Better for them to become responsible mature loving adults and you can see them grow into what your vision has been for them. and you get to have that "so much time alone" time again in the empty house with just mom and dad. Empty nesting is hard on me too! Beautiful wedding pictures. My home blog is http://mominthewilderness.blogspot.com

Lille meg said...

Yes, Ailey looks really scary!
I am afraid of dogs, so I am sure I had been very scared if I had been there. Poor little dog!
I sometimes take Prednisone myself, but I do not react like that, ha ha....
Have a nice day (or night)....

erinkern said...

Hi Sharon, thanks for the comment on my blog! Yours is cute as well, and I'm glad Bailey's issues straightened out! ;)

Linda said...

Poor Bailey and how scary for you all. I'm glad you got to the root of the problem and Bailey is back to her sweet self....hugs, Linda

southern queen bee said...

So glad you stopped by and left a comment. Thanks for the great advice. My sister has a Yorkie that has to take that, I will pass it on.

Sweet Nothings said...

That's so crazy that she reacted that way because of the Prednisone! I guess it can have the same affect on dogs as it can people! Glad she's all better now! We love sweet Bailey!

Love you!

Kathi said...

Sharon, I'm so glad she is back to her sweet normal self and that it is not a last problem. She's such a cutie. Kathi

Ruth Hull Chatlien said...

That was such smart thinking. I never would have thought of 'roid rage for a dog. I'll remember this if Smokey ever has to take prednisone.

We use either honey or peanut butter to get Smokey to take pills.

nannykim said...

What a relief. I am glad Bailey is back to normal!! My cat is on it--but on a small dose 2x a week for the rest of his life. He throws up without it !!But his nature is very nice ;-)

Anonymous said...

As an RN I also know that
Prednisone can up your blood sugar. And make you
more agressive. It is a powerful med. With many
bad side effects.
Poor Bailey.
Gods Blessings
Pamela

Judy said...

How smart of you to think that something was going on with Bailey and that no one got hurt by her aggressiveness. I'm glad you have your Bailey back.
:)Judy

Related Posts Plugin for WordPress, Blogger...